Flood, Southern St. Louis / Carlton
- When
- June 23, 12:00 PM CST to June 28, 11:30 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
0 feet), flooding Sixth Avenue.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The Floodwood River at Floodwood rose to 20.3 feet (flood stage is 14.0 feet), flooding Sixth Avenue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 1:05 AM CST, 10 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 205 AM CDT SUN JUN 23 2002 TROPICAL SCENARIO WILL CONTINUE THROUGH SUNDAY NIGHT. WARM FRONT EXTENDS FROM A LOW IN CENTRAL SD TO A LITTLE S OF A BRD-ASX LINE. DEW POINTS POOLING IN THE UPR 60S AND LOW 7US S OF THE FRONT. THE WM FRONT WILL RESIDE IN THIS SRN PSN AS A STABLIZED AIR MASS FOLLOWING THE RAIN WILL KEEP IT COOL FOR A WHILE. THE FNT MAY TRY TO MOVE BACK N SUNDAY AS THE NEXT WAVE MOVES OUT OF THE UPR TROF PSN AND DVRGNC DVLPS OVR THE ERN DAKS AND SRN MN. SFC LOW MOVES NENWD IN THAT PD AS WELL. MODEL PERFORMANCES PITS THE THE ETA/MESOETA AND NGM. THE AVN IS HAVING CONVECTIVE FEED BACK PROBLEMS. IT TRIES TO BULLSEYE THE VERT MOTION AND SFC LOW TOGETHER OVR MN. TEND TO FAVOR THE ETA/MESOETA SOLN WHICH PUTS A QPF AREA UNDER THE H3 DVRGNC ZONE IN ERN DAKS AND WRN MN. BUT THE AMTS ARE LOW AND HAVE BEEN THAT WAY BASED ON 06Z GAGE DATA. SO WE WILL FOLLOW THE ETA BUT WE EXPECT HIGHER AMOUNTS... MORE LIKE 2 TO 3 INCHES. DUE TO THE VRBL PSN OF THE WM FNT AND ITS BEING THE FOCUS FOR HVY RAIN, WE WILL KEEP THE FLOOD WATCH GOING AS IS THROUGH MONDAY MRNG. GDNC TEMPS LK GOOD IN THE THIS TROPICAL ENVIRONMENT. NO NEED TO MAKE ANY BIG CHANGES. .DLH...FLOOD WATCH FOR ENTIRE CWA THROUGH 415 AM MONDAY. CS
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 930 AM CDT SUN JUN 23 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THREAT... LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAINFALL. DISCUSSION... THE ATMOSPHERE WILL BECOME UNSTABLE AGAIN THIS AFTERNOON AND TONIGHT...AS SOUTHERLY WINDS BRING WARM AND HUMID AIR NORTHWARD INTO THE REGION. A WEAK UPPER LEVEL SYSTEM WILL RIDE ALONG A NORTHWARD MOVING WARM FRONT TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT OF SEVERE THUNDERSTORMS WILL BE SOUTH OF A LINE FROM BEMIDJI TO DULUTH. INCLUDED IN THE SEVERE WEATHER THREAT IS BRAINERD...GRAND RAPIDS...DULUTH...PINE CITY...HAYWARD...PHILLIPS...ASHLAND...SUPERIOR AND HURLEY. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. .END DAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1057 AM CDT SUN JUN 23 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM BOVEY MN WIND DAMAGE
06/22/02 ITASCA 3 INCH BRANCHES DOWN
REPORTED BY STORM
SPOTTER
0225 PM BOVEY MN WIND DAMAGE
06/22/02 ITASCA LARGE PINES AND MAPLES
DOWN REPORTED BY STORM
SPOTTER
0247 PM NASHWAUK MN FLASH FLOOD
06/22/02 ITASCA STREETS FLOODED REPORTED
BY PUBLIC
0322 PM 2NW EVELETH MN 1.75 IN HAIL
06/22/02 ST. LOUIS REPORTED BY STORM
SPOTTER
0325 PM HIBBING MN WIND DAMAGE
06/22/02 ST. LOUIS MULTIPLE TREES DOWN
REPORTED BY HIBBING
POLICE
0355 PM COTTON MN 1.00 IN HAIL
06/22/02 ST. LOUIS REPORTED BY STORM
SPOTTER
0410 PM WARBA MN 1.00 IN HAIL
06/22/02 ITASCA REPORTED BY STORM
SPOTTER
0415 PM 8SE GRAND RAPIDS MN WIND DAMAGE
06/22/02 ITASCA NUMEROUS TREES DOWN IN
TWO DIFFERENT AREAS 6
MILES SOUTHEAST OF LAKE
POKEGAMA AND 3 MILES
SOUTHWEST OF BLACKBERRY.
REPORTED BY ITASCA COUNTY
EMERGENCY OPERATIONS
CENTER.
0420 PM KEEWATIN MN HEAVY RAIN
06/22/02 ITASCA 5.0 INCHES OF RAIN WITH
SOME LOW LAND FLOODING
AND SEVERAL TREES DOWN
AROUND TOWN
0440 PM 1E GRAND RAPIDS MN WIND DAMAGE
06/22/02 ITASCA TREES BROKEN IN TWO WIND
GUSTS TO 60 MPH
0455 PM GRAND RAPIDS MN FLASH FLOOD
06/22/02 ITASCA STREET FLOODING REPORTED
BY HAM RADIO OPERATOR
0610 PM DULUTH MN WIND DAMAGE
06/22/02 ST. LOUIS 49 MPH WINDS NWS DULUTH
AIRPORT
0617 PM EVELETH MN LIGHTNING
06/22/02 ST. LOUIS POWER OUTAGE REPORTED BY
HAM OPERATOR
0620 PM GRAND LAKE MN WIND DAMAGE
06/22/02 ST. LOUIS SHEDS DESTROYED...POWER
LINES AND POLES DOWN
REPORTED THROUGH DULUTH
911
0620 PM 8NW DULUTH MN WIND DAMAGE
06/22/02 ST. LOUIS NUMEROUS 18 INCH DIAMETER
TREES DOWN REPORTED BY
HAM OPERATOR
0644 PM GRAND LAKE MN WIND DAMAGE
06/22/02 ST. LOUIS SEVERAL HUNDRED TREES
DOWN
REPORTED VIA DULUTH
911
0645 PM 8NW DULUTH MN WIND DAMAGE
06/22/02 ST. LOUIS SEVERAL 10 INCH DIAMETER
PINES DOWN REPORTED BY
HAM OPERATOR
0710 PM DULUTH MN FLASH FLOOD
06/22/02 ST. LOUIS E. SUPERIOR STREET
BETWEEN LESTER RIVER AND
HWY 61 LOT OF SHOULDER
EROSION REPORTED BY HAM
OPERATOR
0730 PM PROCTOR MN 1.00 IN HAIL
06/22/02 ST. LOUIS REPORTED BY HAM OPERATOR
0738 PM 3S DULUTH MN 0.75 IN HAIL
06/22/02 ST. LOUIS REPORTED BY STORM
SPOTTER
0740 PM 6NW DULUTH MN LIGHTNING
06/22/02 ST. LOUIS HOME IN SOLWAY TOWNSHIP
STRUCK BY LIGHTNING AND
BURNING. FIRE DEPT.
DISPATCHED. REPORTED BY
HAM OPERATOR
0805 PM CHISHOLM MN WIND DAMAGE
06/22/02 ST. LOUIS FEW LIMBS DOWN WIND GUSTS
TO 40 MPH REPORTED BY
STORM SPOTTER
0830 PM VIRGINIA MN FLASH FLOOD
06/22/02 ST. LOUIS LOCALIZED FLOODING WITH
CARS IN WATER UP TO FLOOR
BOARDS. SOME CITY STREETS
CLOSED DUE TO FLOODING.
REPORTED BY VIRGINIA 911
1000 PM 12N BOVEY MN FLASH FLOOD
06/22/02 ITASCA SOME COUNTY ROADS WASHED
OUT
1000 PM 12N BOVEY MN FLASH FLOOD
06/22/02 ITASCA 8 MILE STRETCH OF HIGHWAY
38 CLOSED FROM COUNTY
ROAD 19 TO MARCELL DUE TO
MUD SLIDE AND FLOODING.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306295.